Postpartum rash

Postpartum rash

Emma-Jane is a 30 year old healthy woman who had her third spontaneous vaginal delivery two hours ago and the midwife called me because over the last 15 minutes she's developed a rash over her neck and upper back as shown in the image above.
 

1.  What is the diagnosis? Describe what you do on entering the room.

Well, assuming there isn’t a swarm of bees buzzing around the room when you walk in, you can be pretty sure the diagnosis is acute urticaria. What causes urticaria and specifically in this situation what is likely? Common causes include:

 - acute viral/bacterial infection
 - allergy to food or drugs
 - contact allergy leading to widespread reaction, e.g. latex
 - vaccination
 - insect stings

What do you do on entering the room?

Ask the midwife to do a set of baseline observations (HR, BP, P, RR, temp) while you take a quick history, with particular note of:

previous medical history, especially urticaria/angioedema
any symptoms of recent immunisation or infection
any known allergies, e.g. food, drug, latex etc.
what drugs has the patient received?

Examine the patient and note extent of lesions, also considering concurrent angioedema (40%), i.e. tongue/lip swelling, evidence of stridor and on auscultation the presence of any respiratory wheeze.

Insert IV cannula in case of worsening of symptoms. 

This patient had received syntometrine to prevent postpartum haemorrhage and had an infusion of oxytocin running IV. She said that she once had a bit of a rash after aspirin and has avoided it since. She forgot to tell us about that. She had received Ibuprofen 400mg orally for afterpains (post partum cramping). She had no oro-facial swelling or wheeze. 
 

2.  What treatment do you give her?

Urticaria is caused by histamine, cytokines and other chemical mediators released from mast cells and basophils. Simple oral antihistamines are the drug of choice. Non-sedating are preferred as first line, but on Birth Suite we don’t stock cetirizine or loratadine, so I gave her promethazine 25mg (Phenergan - remember to use non-proprietary names in exams especially). 

Second-line treatment would be to add an oral H2 antagonist such as ranitidine or oral corticosteroids for severe acute urticaria.
 

3.  What do you ask the midwife to do now?

The midwife had already crossed off the prescription for NSAID on her drug chart and noted the drug allergy in the appropriate box.

I asked her to do 30 minute observations as above for 2 hours and to report if there is any deterioration of her symptoms.

For my patient, there was no deterioration and she went to the ward, needing no further treatment. But….

One hour later the emergency buzzer goes off and when you rush into the room, you find the patient collapsed and non-responsive.
 

4.  What is the differential diagnosis and how do you respond?

Differential diagnosis of postnatal maternal collapse includes:

Massive postpartum haemorrhage
Pulmonary embolism
Amniotic fluid embolism
Myocardial infarction
Arrhythmia
Acute postpartum cardimyopathy
If with seizure, eclampsia
Anaphylaxis

Clearly in this situation, the most likely cause is anaphylaxis and action would include:

Ensure formal MET call has been made
Is the patient rousable? Assess for presence of spontaneous respiration and cardiac activity.
If no respiration, start bag & mask and if no cardiac output, start chest compressions
Attach cardiac monitor - EMD, arrhythmia?
Commence oxygen
IV crystalloid infusion - patient will be vasodilated and needs intravascular volume
ECG
Check under the blanket between legs to see if massive vaginal bleeding. Is the uterus contracted?

Assuming no cardiac arrest, treatment of acute anaphylaxis is with adrenaline - suitable dose is 0.5mg IM, which is 0.5 mls of 1:1000. Repeat every 5 minutes as necessary. If ongoing deterioration commence IV infusion of adrenaline under direction of experienced specialist

If wheeze persistent, salbutamol 8-12 puffs of inhaler or 5mg nebuliser. For persistent wheeze, oral/IV steroids - note steroids should not be used as a first-line medication in place of adrenaline. Their place in acute anaphylaxis is unproven.

If no response to above, patient will need endotracheal intubation, ventilation and consider other causes such as PE (CTPA, transoesphageal echocardiography), MI (ECG changes, troponin, echo) or amniotic fluid embolism (no antemortem test, supportive treatment). 

--
Hope your weekend is productive. Make some time for yourself as well as study. Exercise & time out to recharge is important.

DT